zbMATH — the first resource for mathematics

A transcendence theorem in finite characteristic. (Un théorème de transcendance en caractéristique finie.) (French) Zbl 1049.11080
Let \(E_k(q)\) be the Fourier-expansion (\(q=e^{2\pi iz}\)) of the normalized Eisenstein series of weight \(k\). Yu. Nesterenko [Sb. Math. 187, 1319–1348 (1996); translation from Mat. Sb. 187, No. 9, 65–96 (1996; Zbl 0898.11031)] proved that if \(0<| q| <1\), then at least \(3\) of the numbers \(q\), \(E_2(q)\), \(E_4(q)\) and \(E_6(q)\) are algebraically independent over \({\mathbb Q}\). A different proof was given by P. Philippon, who also established the same result in the \(p\)-adic setting [J. Reine Angew. Math. 497, 1–15 (1998; Zbl 0887.11032)].
Now let \(K={\mathbb F}_q(T)\) and \({\mathcal C}\) be the completion of an algebraic closure of \({\mathbb F}_q((1/T))\). The analogy between elliptic curves over \({\mathbb C}\) and Drinfeld modules of rank \(2\) over \({\mathcal C}\) and between their associated modular forms leads to the following
Conjecture: If \(t\in{\mathcal C}\) with \(0<| t| <q^{-1/(q-1)}\), then at least \(3\) of the numbers \(t\), \(E(t)\), \(\overline{g}(t)\) and \(\overline{\Delta}(t)\) are algebraically independent over \(K\).
Here \(\overline{\Delta}(t)\) is the \(t\)-expansion of the normalized Drinfeld discriminant function. The author proves the following result, which because of \(j(t)=\overline{g}(t)^{q+1}/\overline{\Delta}(t)\) would be a corollary of the conjecture.
Theorem: If \(0<| t| <q^{-1/(q-1)}\), at least one of the numbers \(\overline{\Delta}(t)\) and \(j(t)\) is transcendental over \(K\).
An important ingredient of the proof are height estimates for certain modular polynomials. We also mention that another corollary of the conjecture was proved by M. Ably, L. Denis and F. Recher [Math. Z. 231, 75–89 (1999; Zbl 0935.11025)]: If \(0<| t| <q^{-1/(q-1)}\), at least one of the numbers \(t\) and \(j(t)\) is transcendental over \(K\). (Function field analog of the Mahler-Manin conjecture).
11J93 Transcendence theory of Drinfel’d and \(t\)-modules
11F52 Modular forms associated to Drinfel’d modules
11J81 Transcendence (general theory)
Full Text: DOI Numdam EuDML
[1] Ably, M., Denis, L., Recher, F., Transcendance de l’invariant modulaire en caractéristique finie. Math. Z.231 (1999), 75-89. · Zbl 0935.11025
[2] Bae, S., On the modular equation for Drinfeld modules of rank 2. J. Number Theory42 (1992), 123-133. · Zbl 0754.11018
[3] Barré-Sirieix, K., Diaz, G., Gramain, F., Philibert, G., Une preuve de la conjecture de Mahler-Manin. Invent. Math.124 (1996), 1-9. · Zbl 0853.11059
[4] Brown, M.L., Singular moduli and supersingular moduli of Drinfeld modules. Invent. Math.110 (1992), 419-439. · Zbl 0767.11028
[5] Carlitz, L., The arithmetic of polynomials in Galois field. Amer. J. Math.54 (1932), 39-50. · JFM 58.0150.01
[6] Chudnovsky, G.V., Contributions to the theory of transcendental numbers. Math. Surveys A.M.S.19 (1984), 355-383. · Zbl 0594.10024
[7] Gekeler, E.U., Drinfeld-Moduln und modulare Formen über rationalen Funktionkörpern. Dissertation, Rheinische Friedrich-Wilhems-Universität, Bonn, 1979. Bonner Mathematische Schriften119. · Zbl 0446.14018
[8] Gekeler, E.U., Über Drinfeldsche Modulkurven vom Hecke-Typ. Comp. Math.57 (1986), 219-236. · Zbl 0599.14032
[9] Gekeler, E.U., Drinfeld modular curves. , Springer-Verlag, 1986. · Zbl 0607.14020
[10] Gekeler, E.U., A product expansion for the discriminant function of Drinfeld modules of rank two. J. Number Theory21 (1985), 135-140. · Zbl 0572.10021
[11] Gekeler, E.U., On the coefficients on Drinfeld modular forms. Invent. Math.93 (1988), 667-700. · Zbl 0653.14012
[12] Gekeler, E.U., On the de Rham isomorphism for Drinfeld modules. J. Reine Angew. Math.401 (1989), 188-208. · Zbl 0672.14011
[13] Gekeler, E.U., Quasi periodic functions and Drinfeld modular forms. Comp. Math.69 (1989), 277-293. · Zbl 0703.11066
[14] Hsia, L.C., On the coefficients of modular polynomials for Drinfeld modules. J. Number Theory72 (1998), 236-256. · Zbl 0915.11035
[15] Lang, S., Elliptic functions. Addison Wesley, 1973. · Zbl 0316.14001
[16] Müller, R., Algebraische unabhängigkeit der werte gewisser lückenreihen in nichtarchimedisch bewerteten körpern. Results Math.24 (1993), 288-297. · Zbl 0798.11030
[17] Nesterenko, Y., Modular functions and transcendence problems. C.R. Acad. Sci. Paris322 (1996), 909-914. · Zbl 0859.11047
[18] Nesterenko, Y., Modular functions and transcendence questions. Mat. Sb.187 (1996), no 9, 65-96 (russian); English translation in Sb. Math.187 (1996), no 9, 1319-1348. · Zbl 0898.11031
[19] Philippon, P., Indépendance algébràque et K-fonctions. J. Reine Angew.497 (1998), 1-15. · Zbl 0887.11032
[20] Thiery, A., Indépendance algébrique des périodes et quasi-périodes d’un module de Drinfeld. The arithmetic of function fields, Proc. of the workshop at the Ohio State Univ., Berlin: Walter de Gruyter, 1991. · Zbl 0798.11021
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.